Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Charleston, WV

July 27, 2005Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Jul 27, 2005, 1:10 PM EDT for Lawrence County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 1:10 PM EDT (17:10 UTC)
Expired
Jul 27, 2005, 1:45 PM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 271710
SVRRLX
KYC127-271745-
/O.NEW.KRLX.SV.W.0089.050727T1710Z-050727T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
110 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN KENTUCKY

* UNTIL 145 PM EDT

* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTH OF WEBBVILLE...OR
  6 MILES NORTH OF BLAINE...AND WAS MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  YATESVILLE LAKE STATE PARK...
  LOUISA...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3810 8291 3812 8289 3819 8289 3820 8278
      3818 8262 3818 8262 3818 8263 3816 8265
      3813 8263 3796 8249 3796 8257 3803 8292

$$

10
1 follow-up statement
000 
WWUS51 KRLX 271745
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT WED JUL 27 2005

KYC127-271754-
/O.EXP.KRLX.SV.W.0089.000000T0000Z-050727T1745Z/
LAWRENCE KY-
144 PM EDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE COUNTY
EXPIRES AT 145 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3810 8291 3812 8289 3819 8289 3820 8278
      3818 8262 3818 8262 3818 8263 3816 8265
      3813 8263 3796 8249 3796 8257 3803 8292

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:44 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 27, 12:44 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1244 PM EDT WED JUL 27 2005

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...

06Z GFS DISPLACES BAROCLINIC ZONE FARTHER EAST ALONG THE BLUE RIDGE
SATURDAY THEN RETROGRADES IT EASTWARD SUNDAY.  PLAYED HIGHEST POPS
SUNDAY IN THE CNTRL AND SRN MTNS WITH HIGH CHANCE TO LKLY...WITH A
SHARP GRADIENT TO DRY IN THE ADJACENT LOWLAND COUNTIES.  FRONT THEN
MOVES EAST BY NEXT WEEK AS TRANSITORY RIDGE BUILDS IN FM THE WEST
ALLOWING FOR MORE DIURNAL TYPE PRECIP.

CONT WITH TEMPS WARMER THAN GUID ALONG AND WEST OF THE OHIO RIVER
PER A DECENT AMOUNT OF SUNSHINE FCST...WHILE SLIGHTLY BELOW IN THE
MTNS WHERE CLOUDS AND RW WILL BE AROUND.  ALSO JACKED UP LOWS IN THE
EKN VCNTY AS SKY CVR WILL NOT BE CONDUCIVE FOR TEMPS IN THE MID AND
UPR 50S.  NUMBERS RETURN TO SEASONAL BENCHMARKS BY DAY 5 AND CONT
THRU DAY7.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1048 AM EDT WED JUL 27 2005)

SHORT TERM (REST OF TODAY)...

TRIED TO ADJUST HOURLY TEMPERATURES IN GRAPHICS TO DEPICT FALLING
TEMPS IN SE OHIO DURING THE AFTERNOON...AND AN EARLY MAX IN WESTERN
WV.

SEE PKB HAVING NW WIND...BUT THINK SURFACE BOUNDARY STILL NW OF PKB
AT 15Z.  HAVE FRONT SINKING SE AROUND 10-15 KNOTS. 30 KNOT FLOW AT 3
THSD FT RESULTING IN GOOD BREEZE IN THE MUGGY AIR AHEAD OF THE
FRONT.  LOW LEVEL CLOUDS SHOULD BE FORMING RAPIDLY AT MIDDAY.

DESPITE TEMPS WARMING RAPIDLY AND CAPE REACHING 3000 AHEAD OF
FRONT...NOT TOO EXCITED FOR SEVERE THUNDERSTORMS IN OUR
CWA...CONVERGENCE IS MINIMAL. THINKING MORE TO OUR EAST.

WILL BE TOUGH AVIATION FORECAST WITH LOW STRATUS BEHIND FRONTAL ZONE
TONIGHT...BUT THATS FOR ANOTHER SECTION.

PREVIOUS DISCUSSION...
(ISSUED 617 AM EDT WED JUL 27 2005)

AVIATION...

STRONG COLD FRONT AT 10Z FROM NORTH CENTRAL OHIO THROUGH SOUTHERN
INDIANA WILL MOVE ACROSS THE REGION TODAY. EXPECT CONVECTION WITH
THE FRONT TO REDEVELOP ALONG AND AHEAD OF THE FRONT OVER FAR
SOUTHEASTERN OHIO BY LATE MORNING WITH HEATING AND INSTABILITY. THE
CONVECTION WILL INCREASE AND SHIFT SOUTH AND EAST WITH THE FRONT
DURING THE AFTERNOON. VFR AHEAD OF THE FRONT...EXCEPT IN SCATTERED
THUNDERSTORMS THIS AFTERNOON. BEHIND THE FRONT...GENERAL MVFR WITH
OCCASIONAL RAIN SHOWERS...TENDING TO DIMINISH WEST OF PKB-HTS LINE
BY 02Z...CKB-CRW LINE BY 04Z...AND EKN-BKW LINE BY 08Z TONIGHT.

PREVIOUS DISCUSSION...
(ISSUED 231 AM EDT WED JUL 27 2005)

LONG TERM (TONIGHT THROUGH FRIDAY NIGHT)...

MODELS IN A LITTLE BETTER AGREEMENT WITH FRONT PUSHING INTO OUR
MOUNTAINS THIS EVENING AND THEN STALLING OUT...HOWEVER THE BIG
DIFFERENCE REMAINS THAT THE GFS DEVELOPS ANOTHER WAVE ALONG THE
FRONT AND LIFTS IT UP OVER SOUTHEASTERN CWA ON THURSDAY.  HAVE
TRENDED MORE TOWARDS THE NAM SOLUTION AND THEREFORE NOT PLAYING AS
HIGH POPS AS MAV GUIDANCE WOULD SUGGEST...BUT DO HEDGE A
LITTLE...ESPECIALLY IN THE EAST.  THE KEY WILL BE WHERE DOES A
BAROCLINIC ZONE SET UP AND ALLOW WAVES TO RIDE UP THE FRONT.  AT
THIS POINT...THINK THE BEST PRECIP WILL BE EAST OF THE MOUNTAINS
THROUGH SATURDAY AND HAVE TONED DOWN THE LIKELY POPS I
INHERITED...ALTHOUGH THERE IS STILL ENOUGH OF A THREAT TO KEEP HIGH
CHANCE GOING IN THE SOUTHERN MOUNTAINS.

WENT A BIT MORE OPTIMISTIC ON CLOUD COVER WEST OF THE MOUNTAINS
ESPECIALLY ON FRIDAY AND SATURDAY AS HIGH PRESSURE SINKS SOUTH INTO
THE REGION AND DRIER AIR SHOULD ALLOW FOR MORE SUN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

LONG TERM...29
Hazardous weather outlook, Jul 27, 4:34 AM EDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
434 AM EDT WED JUL 27 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280845-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
434 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 12:19 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1219 PM EDT WED JUL 27 2005

WVZ019-020-271700-
DODDRIDGE-RITCHIE-
1219 PM EDT WED JUL 27 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF HARRISVILLE...MOVING EAST AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE AVON...
  SMITHBURG...GREENWOOD...BLANDVILLE...GROVE AND WEST UNION.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. A BRIEF DOWNPOUR WILL ALSO OCCUR.

10
Special weather statement, Jul 27, 12:46 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1246 PM EDT WED JUL 27 2005

WVZ006-013>015-271730-
CABELL-KANAWHA-LINCOLN-PUTNAM-
1246 PM EDT WED JUL 27 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HURRICANE TO 9 MILES SOUTHEAST OF
BARBOURSVILLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE WEST
  HAMLIN...TORNADO...ST. ALBANS...SOUTH CHARLESTON...SISSONVILLE AND
  POCA.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. A QUICK HALF TO THREE QUARTERS OF AN INCH OF RAIN MAY ALSO BE
SEEN.

10

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.